Alert archive / Hawaii / Wind Advisories in 2012
Wind Advisory 30, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jul 15, 2012, 3:37 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2012, 3:37 PM HST (01:37 UTC)
- Expired
- Jul 16, 2012, 3:33 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
658 WWHW70 PHFO 160137 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 337 PM HST SUN JUL 15 2012 ...STRONG WINDS ACROSS MAUI AND BIG ISLAND SUMMITS... .A STRENGTHENING RIDGE IN THE MIDDLE LEVELS OF THE ATMOSPHERE BUILDING IN FROM NORTHEAST OF THE STATE WILL INTERACT WITH A DEPARTING TROUGH JUST WEST OF THE STATE. BETWEEN THESE TWO FEATURES...STRONG AND GUSTY WINDS ARE EXPECTED ACROSS THE SUMMITS OF MAUI AND THE BIG ISLAND. HIZ022-028-161445- /O.NEW.PHFO.WI.Y.0030.120716T0137Z-120717T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 337 PM HST SUN JUL 15 2012 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST MONDAY. * WINDS...EAST TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...TONIGHT THROUGH MONDAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BRAVENDER
2 follow-up statements
115 WWHW70 PHFO 161319 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 319 AM HST MON JUL 16 2012 ...STRONG WINDS ACROSS MAUI AND BIG ISLAND SUMMITS... HIZ022-028-170400- /O.CON.PHFO.WI.Y.0030.000000T0000Z-120717T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 319 AM HST MON JUL 16 2012 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...EAST TO SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THROUGH TODAY. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF AT LEAST 30 MPH...WITH GUSTS OVER 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. && $$ BIRCHARD
484 WWHW70 PHFO 170133 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST MON JUL 16 2012 ...WINDS HAVE DIMINISHED ACROSS MAUI AND BIG ISLAND SUMMITS... HIZ022-028-170245- /O.CAN.PHFO.WI.Y.0030.000000T0000Z-120717T0400Z/ HALEAKALA SUMMIT-BIG ISLAND SUMMITS- INCLUDING THE CITIES OF... HALEAKALA NATIONAL PARK ABOVE 6000 FEET... MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 333 PM HST MON JUL 16 2012 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DROPPED BELOW THE 30 MPH ADVISORY THRESHOLD...AND THE WIND ADVISORY HAS BEEN CANCELLED. EAST WINDS OF 15 TO 25 MPH WILL CONTINUE THROUGH THE NIGHT. $$ BRAVENDER
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 15, 10:00 AM HST, 5 hours 37 minutes earlier.
Area forecast discussion, Jul 15, 10:00 AM HST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST SUN JUL 15 2012 .SYNOPSIS... GUSTY TRADE WINDS WILL CONTINUE THROUGH THE WEEK...BUT WEAKEN SOMEWHAT BY NEXT WEEKEND. AFTER AN INCREASE IN SHOWERS ON MONDAY... EXPECT A TYPICAL TRADE WIND DISTRIBUTION TO RAINFALL THROUGH THE WEEK. && .DISCUSSION... WATER VAPOR IMAGERY SHOWS A WEAK UPPER LEVEL TROUGH NEAR THE STATE...EXTENDING FROM A LOW FAR TO THE WEST NORTHWEST. THIS LOW IS NEARLY STATIONARY...WHILE AN UPPER LEVEL HIGH FAR TO THE NORTHEAST IS MOVING WESTWARD. AT THE SURFACE...HIGH PRESSURE IS LOCATED FAR TO THE NORTH NORTHEAST. THE REMNANT OF DANIEL IS LOCATED SOUTHWEST OF THE STATE AND CONTINUING WESTWARD. FORMER TROPICAL CYCLONE EMILIA IS ABOUT 1100 MILES EAST SOUTHEAST OF HILO AND MOVING TO THE WEST SOUTHWEST AT NEAR 20 MPH. ACROSS THE ISLANDS...12Z RAOBS SHOW INVERSIONS RANGING FROM 6KFT AT LIHUE TO 10KFT AT HILO. PRECIPITABLE WATERS ARE NEAR 1.3 INCHES. EARLY MORNING MIMIC TOTAL PRECIPITABLE WATER IMAGERY SHOWS AN AREA OF DRIER AIR OVER THE STATE...BETWEEN MUCH HIGHER PW VALUES ASSOCIATED WITH FORMER DANIEL AND EMILIA. SATELLITE IMAGERY SHOWS THIS AREA OF DRIER AIR HAS BEEN MOISTENING OVERNIGHT...BUT IS STILL UNDERESTIMATING THE PW VALUES COMPARED TO THOSE MEASURED BY THE MORNING SOUNDINGS. AN AREA OF CLOUDS IS LOCATED JUST UPSTREAM OF THE STATE COVERING THE WINDWARD COASTAL WATERS. THE 12Z NAM SHOWS THIS MOISTURE AFFECTING THE ISLANDS THROUGH THE AFTERNOON...THEN BRIEFLY CLEARING OUT DURING THE EVENING. BY INCREASING DURING THE DAY THESE CLOUDS WOULD BE FIGHTING THE DIURNAL TREND. WHILE INITIALLY STABLE LOOKING...THEY APPEAR TO CONTAIN MORE SHOWERY OPEN CELL CUMULUS ELEMENTS WHICH MAY NOT BE AS SUSCEPTIBLE TO DIURNAL INFLUENCES. CONSEQUENTLY THE FORECAST MAY BE TOO DRY FOR THIS AFTERNOON... ESPECIALLY ACROSS WINDWARD SECTIONS. WITH WINDS REMAINING GUSTY...WE COULD SEE SOME SHOWERS SPREADING TO LEEWARD SECTIONS AS WELL. THE REMAINS OF EMILIA ARE EXPECTED TO CONTINUE MOVING WESTWARD... PASSING SOUTH OF THE STATE ON TUESDAY ON A TRACK SIMILAR TO THAT TAKEN BY THE REMAINS OF DANIEL LATE LAST WEEK. AS WAS THE CASE WITH DANIEL...THE BULK OF THE TROPICAL MOISTURE ASSOCIATED WITH THE SYSTEM WILL REMAIN SOUTH OF THE STATE NEAR THE REMNANT LOW. HOWEVER...MIMIC IMAGERY SHOWS A TONGUE OF HIGHER PW VALUES EXTENDING FARTHER NORTH AND WEST FROM THE LOW...AND IS CURRENTLY LOCATED ALONG 150W. THIS IS LOCATED AT THE EDGE OF A LARGE OVERCAST STRATOCUMULUS FIELD THAT SURROUNDS THE REMNANT LOW...RIGHT AT A TRANSITION TO MORE CLOSED CELL CUMULUS ELEMENTS. THE 12Z NAM AND GFS SHOW THIS MOISTURE REACHING THE ISLANDS LATE TONIGHT/MONDAY. THE CURRENT FORECAST HAS AN INCREASE IN SHOWERS ESPECIALLY MONDAY MORNING...WHICH LINES UP WITH THE 12Z MODEL TIMING. THE SURFACE HIGH FAR NORTH NORTHEAST OF THE STATE WILL SLOWLY MOVE WESTWARD DURING THE WEEK...MAINTAINING GUSTY TRADE WINDS ACROSS THE STATE. THE REMNANT LOW PASSING TO OUR SOUTH WILL HELP TO TIGHTEN THE GRADIENT MONDAY/TUESDAY...LEADING TO A SURGE IN WIND SPEEDS SIMILAR TO WHAT WE SAW ON FRIDAY/SATURDAY LAST WEEK WITH THE REMNANTS OF DANIEL. A TYPICAL TRADE WIND RAINFALL PATTERN IS EXPECTED...WITH CLOUDS AND SHOWERS FOCUSED ACROSS WINDWARD AND MAUKA SECTIONS. THE HIGH IS EXPECTED TO WEAKEN THROUGH THE WEEK AS IT MOVES WESTWARD...BUT MAINTAIN AN OVERALL STEADY GRADIENT ACROSS THE ISLANDS. WINDS MAY DROP OFF BY NEXT WEEKEND THOUGH DUE TO A SURFACE TROUGH DEVELOPING NORTH OF THE STATE...BETWEEN US AND THE HIGH. THE 12Z GFS AND ECMWF ARE SOMEWHAT SIMILAR SHOWING A CUTOFF MID-LEVEL LOW DEVELOPING NORTHEAST OF THE STATE LATE IN THE WEEK...WHICH SLOWLY TRACKS WESTWARD BEFORE WEAKENING OVER THE WEEKEND. THE 12Z NOGAPS IS WEAKER AND FARTHER SOUTHEAST WITH THE LOW...AND THE 12Z GFS ENSEMBLES ONLY SHOW A CUTOFF LOW IN A HANDFUL OF ENSEMBLE MEMBERS. AS THE LOW DEVELOPS...IT INDUCES TROUGHING AT THE SURFACE BETWEEN US AND THE HIGH...CAUSING OUR WINDS TO WEAKEN. AS IT STANDS THIS SYSTEM IS EXPECTED TO BE FAR ENOUGH AWAY TO REMOVE ANY OTHER SENSIBLE WEATHER IMPACTS...OTHER THAN A DROP IN WIND SPEEDS. && .AVIATION... LOW CLOUDS IN THE UPWIND TRADE WIND FLOW SHOULD THIN HEADING INTO EARLY AFTERNOON...CAUSING ISOL MVFR CIGS TO BE CONFINED TO WINDWARD AND KONA SLOPES. VFR CONDITIONS WILL PREVAIL AT MOST TERMINALS EXCEPT FOR MVFR CIGS AT PHTO AND PHNY. EXPECT CLOUD COVERAGE AND FREQUENCY OF MVFR CIGS TO INCREASE OVER WINDWARD SLOPES TONIGHT. AIRMET TANGO REMAINS IN EFFECT FOR LOW LVL TURB DOWNWIND OF TERRAIN. CONDITIONS WILL BE BORDERLINE THROUGH TONIGHT...WITH INCREASING TRADE WINDS IN STORE MONDAY AFTERNOON. && .MARINE... A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TYPICALLY WINDY AREAS NEAR MAUI COUNTY AND THE BIG ISLAND. THE ADVISORY CURRENTLY RUNS THROUGH TONIGHT...BUT WILL NEED TO BE EXTENDED AS 25 KNOT WINDS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE WORK WEEK. WITH THE REMNANT LOW FROM EMILIA PASSING SOUTH OF THE STATE AND A SURGE IN TRADE WINDS ACCOMPANYING THE MOISTURE UPSTREAM...WE MAY SEE STRONGER WINDS ON MONDAY AND TUESDAY THAN TODAY. A LONGER-PERIOD EASTERLY SWELL GENERATED BY EMILIA IS APPARENT AT WINDWARD BUOYS ACROSS THE STATE...WITH THE GREATEST CONTRIBUTION MEASURED AT THE HILO BUOY. SO FAR THIS SWELL IS SMALLER THAN THE SHORTER-PERIOD TRADE WIND SWELL...AND 12Z WAVEWATCH III GUIDANCE SHOWS IT REMAINING SMALL. EVEN FOR THE DATA POINT AT BUOY 51004 SOUTH OF THE STATE...WHICH IS CLOSER TO THE TRACK OF FORMER EMILIA...THE SWELL ONLY GETS UP TO 3 FEET/14 SECONDS. FARTHER NORTH NEAR THE ISLANDS THE SWELL IS 1-2 FEET. SURF ALONG EAST FACING SHORES WILL REMAIN ELEVATED AND ROUGH TO DO THE COMBINATION OF SWELL PERIODS...BUT SHOULD REMAIN BELOW HIGH SURF ADVISORY LEVELS OF 8 FEET. A SERIES OF SMALL SOUTH SWELLS WILL CONTINUE TO MAINTAIN SMALL SURF ALONG SOUTH FACING SHORES OF THE ISLANDS THROUGH THE END OF THE WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 600 AM HST MONDAY FOR MAALAEA BAY...THE WATERS SOUTH OF THE BIG ISLAND...AND THE PAILOLO AND ALENUIHAHA CHANNELS. && DISCUSSION/MARINE...BRAVENDER AVIATION...WROE
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.